Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 98, NWS Aberdeen, SD

July 21, 2002Brown County, Edmunds County, Spink County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 21, 2002, 3:24 AM CDT for Brown County, Edmunds County, Spink County, South Dakota. It was in force for 66 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2002, 3:24 AM CDT (08:24 UTC)
Expired
Jul 21, 2002, 4:30 AM CDT
In force
66 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Brown County, SD, Edmunds County, SD, Spink County, SD

What was reported inside it

TimeReportWhereRemark
Jul 21, 3:40 AM CDTThunderstorm Wind 52 EMina, SDMany tree branches were brought down near Mina.
Jul 21, 3:45 AM CDTThunderstorm Wind 65 MMellette, SDSome tree branches were brought down by winds over 70 mph.
Jul 21, 4:00 AM CDTThunderstorm Wind 70 EGroton, SDWinds to 80 mph brought down many trees in the Groton cemetery. Some power poles along with many tree branches were also downed in Groton.
Jul 21, 4:20 AM CDTThunderstorm Wind 52 EAberdeen, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2314 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
2061 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

871 
WUUS53 KABR 210824
SVRABR
SDC013-045-115-210930-
/NEW.KABR.SV.W.0167.210823-210930/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
323 AM CDT SUN JUL 21 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA
  BROWN COUNTY IN NORTHEAST SOUTH DAKOTA
  SPINK COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 430 AM CDT

* AT 323 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 5 MILES WEST OF CRAVENS CORNER TO
  4 MILES WEST OF NORTHVILLE...OR FROM IPSWICH TO 19 MILES NORTH OF
  REDFIELD...MOVING NORTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MINA...MANSFIELD AROUND 330 AM CDT
  BRENTFORD AROUND 335 AM CDT
  WARNER AROUND 340 AM CDT
  STRATFORD...RICHMOND LAKE REC AREA AROUND 345 AM CDT
  ABERDEEN AROUND 350 AM CDT
  BATH AROUND 355 AM CDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4551 9911 4484 9830 4554 9800 4579 9822

PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:25 AM CDT, 59 minutes earlier.

Area forecast discussion, Jul 21, 2:25 AM CDT, 59 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
225 AM CDT SUN JUL 21 2002

MAIN ISSUE FIRST PERIOD IS PCPN THEN FOR THE REST OF THE SHORT RANGE
MUCH MORE TRANQUIL.  MCS OVER CENTRAL SOUTH DAKOTA SHOULD CONTINUE
TO MOVE/DEVELOP TOWARD THE EAST/NE AROUND PERIPHERY OF CAPPING
RIDGE.  LOOKS LIKE GOOD PORTION OF THE CWA WILL GET MUCH NEEDED
RAIN...SOME LOCALLY HEAVY BUT THIS SHOULDNT CREATE MUCH OF AN
ISSUE.  TEMPS WERE THE NEXT PROBLEM FOR TODAY.  DEBRIS CLOUDS COULD
HOLD BACK READINGS SOME...THAT AND STILL RELATIVELY HIGH DEWPOINTS.
STUCK FAIRLY CLOSE TO GOING FORECAST GIVEN DISTINCT POSSIBILITY OF
AFTERNOON SUN...PLUS PROGGED 8H TEMPS ARE SUPPORTIVE.

FOR TNT AM AIMING FOR NO PCPN AS BOUNDARY SLIDES FURTHER SOUTHEAST
AND DRIER AIR ADVECTS INTO THE REGION BEHIND SECONDARY COOL PUSH.
OVERNIGHT TEMPS TO BE SOMEWHAT COOLER THAN HAS BEEN EXPERIENCED OF
LATE.  MILDER TEMPS AND LOWER DEWPOINTS CONTINUE INTO MONDAY.

FOR MONDAY NIGHT AND EARLY TUESDAY SFC FLOW BECOMES EASTERLY UPSLOPE
ACROSS SW CWA.  PLUS FAVORABLE JET QUADRANT WILL BE OVERHEAD.
MODELS TRYING TO CRANK OUT SOME LIGHT PCPN.  HOWEVER MOISTURE STILL
SORTA SCANT AND MID LEVEL LIFT PROGGED TO BE ONLY MINOR.  THEREFORE
WILL MAINTAIN DRY FORECAST BUT LATER SHIFTS WILL HAVE TO MONITOR THE
SITUATION.  FOR NOW HAVE NOT MODIFIED THE EXTENDED.  TRICKY
NORTHWEST FLOW ALWAYS PLAY HAVOC ACROSS THIS CWA AND UPCOMING
EXTENDED LIKELY TO BE NO DIFFERENT.

.ABR...NONE.
TDK

In the hours before

Local storm report, Jul 21, 1:50 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
150 AM CDT SUN JUL 21 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0125 AM    PIERRE                    SD   59 MPH WIND GUST
07/21/02   HUGHES

PARKIN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 12:49 AM CDTSevere Thunderstorm WarningABRStanley26 min
Jul 21, 1:14 AM CDTSevere Thunderstorm WarningABRHughes, Sully46 min
Jul 21, 3:43 AM CDTSevere Thunderstorm WarningABRClark, Codington, Day, Deuel, Grant, Hamlin62 min
Jul 21, 4:30 AM CDTSevere Thunderstorm WarningABRMarshall45 min
Jul 21, 5:11 AM CDTSevere Thunderstorm WarningABRRoberts49 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.